Alert archive / Kansas / Flood Watches in 2008
Flood Watch 6, NWS Wichita, KS
NWS Wichita, KS issued this flood watch at May 7, 2008, 4:01 AM CDT for 9 counties in Kansas. It took effect at May 7, 2008, 7:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2008, 4:01 AM CDT (09:01 UTC)
- In effect from
- May 7, 2008, 7:00 AM CDT
- Expired
- May 8, 2008, 3:18 AM CDT
- In force
- 20 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at May 7, 3:50 AM CDT, 11 minutes earlier.
Area forecast discussion, May 7, 3:50 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT WED MAY 7 2008 .DISCUSSION... .SYNOPSIS... PRIMARY FORECAST FOCUS HAS SHIFTED TO FLOODING POTENTIAL FOR SE KS FROM THIS MORNING THRU THU MORNING. WITH WIDESPREAD SHRA/TSRA IN PROGRESS IN C & NC KS COLD FRONT THAT HAD BEEN A TOPIC THE PAST 2 NIGHTS HAS BECOME INCREASINGLY DIFFICULT TO DISTINGUISH AT 3 AM. APPEARS THE FRONT EXTENDS FROM TX PANHANDLE...TO KRSL...TO SE NEBRASKA NEAR AURORA. WITH MID-UPR LOW...MOVING E OVER WRN RIO GRANDE BEGINNING TO LIFT SUBTLY E/NE ACROSS RED RIVER TODAY THE FRONT SHOULD MAKE MIMINAL SE PROGRESS ACROSS C & SE KS TODAY...THEREBY ALLOWING RICH SFC-850MB MOISTURE EXTENDED OPPORTUNITY TO STREAM NE ACROSS SE HALF OF KICT COUNTRY. TRANSLATION: POTENTIAL FOR FLOOD-PRODUCING RAINS HAS GREATLY INCREASED (ESPECIALLY OVER SE KS WHERE A FLOOD WATCH IS IN FFECT UNTIL 7 AM CDT THU). TODAY & TONIGHT: PER SYNOPSIS WITH MOISTURE INCREASING IN BOTH DEPTH & MAGNITUDE...PLUS PROLONGED CONVERGENCE ALONG WELL-DEFINED SW-NE ORIENTED DEFORMATION ZONE HAVE GONE FULL THROTTLE ON POPS & INCREASED QPF ACROSS SE HALF OF CWA. WITH PRECIPITABLE WATERS INCREASING TO 1.50-1.75 INCHES OVER SE KS BY THIS AFTERNOON VERY CONCEIVABLE THAT 2-3 INCH RAINFALLS ARE POSSIBLE IN MUCH OF SE KS THRU 7 AM THU. AS SUCH HAVE ISSUED FLOOD WATCH FOR ALL 9 SE KS COUNTIES. WITH AFORE-MENTIONED MID-UPR LOW GRADUALLY ACCELERATING AS IT LIFTS E/NE ACROSS OK COLD FRONT SHOULD MAKE GREATER SE PROGRESS AS THE NIGHT PROGRESSES WITH BOUNDARY CONCEIVABLY EXITING SE KS 12 MID. BY THIS TIME GREATEST LIFT WILL HAVE TRANSITIONED OVER MO THEREBY LIMITING RAINFALL TO WRAP-AROUND VARIANT. ALSO CONCEIVABLE THAT RAINFALL MAY END IN C KS BY THIS TIME AS WELL. THU & THU NIGHT: WITH MID-UPR LOW ACCELERATING FURTHER AS IT CROSSES MID-MS VALLEY STILL CONFIDENT THAT THIS ROUND OF PRECIPITATION WILL END IN SE KS 7 AM. HOWEVER A 2ND & INCREASINGLY DEFINED MID-LEVEL SHORTWAVE WILL SPRINT SE ACROSS KS THU AFTERNOON & EVENING. HOW MUCH FUEL WILL BE PRESENT REMAINS TO BE SEEN...SO HAVE KEPT INHERITED 20% INTACT. THIS WEEKEND: AFTER THIS 2ND MID-LEVEL SHORTWAVE VACATES THE KICT PREMISES...A BRIEF RESPITE FROM RAINFALL WILL OCCUR FRI & POSSIBLY FRI NIGHT AS WELL AS A WEAK MID-LEVEL RIDGE MOVES E ACROSS THE C PLAINS. THE NEXT LEGITIMATE SHOT FOR TSRA IS SLATED FOR SAT NIGHT & SUNDAY WHEN A MORE POTENT MID TO UPR DECK WAVE IS SCHEDULED TO SWEEP SE ACROSS THE NRN & CENTRAL PLAINS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 53 73 54 / 90 40 10 20 HUTCHINSON 64 51 73 53 / 90 40 10 20 NEWTON 65 51 72 53 / 90 40 10 20 ELDORADO 66 53 72 54 / 90 50 10 20 WINFIELD-KWLD 67 55 74 56 / 100 50 10 20 RUSSELL 65 47 72 52 / 60 30 10 20 GREAT BEND 64 48 73 52 / 70 30 10 20 SALINA 66 49 72 53 / 80 40 10 20 MCPHERSON 65 50 72 53 / 80 40 10 20 COFFEYVILLE 69 57 71 54 / 100 80 20 20 CHANUTE 68 55 70 53 / 100 80 10 20 IOLA 67 54 69 52 / 100 80 10 20 PARSONS-KPPF 68 56 70 53 / 100 80 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY MORNING FOR KSZ070>072-094>096-098>100. &&
Hazardous weather outlook, May 7, 1:38 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 138 AM CDT WED MAY 7 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 138 AM CDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A COLD FRONT WILL CONTINUE TO SURGE SOUTHEAST ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT AND PRODUCE MORE SCATTERED STRONG STORMS. THE MAIN THREAT WITH THESE STORMS WILL BE SMALL HAIL UP TO DIME SIZE...WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE DAY...CONTINUING ACROSS SOUTHEAST KANSAS DURING THE EVENING. LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH HAIL UP TO PENNY SIZE. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY NIGHT...WITH CHANCES AGAIN FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THESE TIMES FOR THE END OF THE WEEK. CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KED
In the hours before
Local storm report, May 6, 11:13 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST ROSE HILL 37.57N 97.13W
05/06/2008 E55 MPH BUTLER KS EMERGENCY MNGR
ESTIMATED 50 TO 55 MPH WINDS.
&&
ADKSpecial weather statement, May 6, 11:47 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT TUE MAY 6 2008 KSZ032-047-070515- BARTON-RUSSELL- 1147 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GALATIA...OR 17 MILES SOUTHWEST OF RUSSELL...AND MOVING EAST AT 31 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
Special weather statement, May 6, 11:54 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT TUE MAY 6 2008 KSZ070-094-098-070545- CHAUTAUQUA-ELK-GREENWOOD- 1154 PM CDT TUE MAY 6 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK AND GREENWOOD COUNTIES... AT 1152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF CASSODAY...TO 8 MILES NORTHEAST OF LATHAM TO 7 MILES SOUTH OF LATHAM...AND MOVING EAST AT 34 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. JAKUB
Special weather statement, May 7, 12:28 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1228 AM CDT WED MAY 7 2008 KSZ071-095-070600- WILSON-WOODSON- 1228 AM CDT WED MAY 7 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON AND WOODSON COUNTIES... AT 1223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMILTON TO TORONTO TO 8 MILES EAST OF HOWARD...AND MOVING EAST AT 53 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. KETCHAM
Local storm report, May 7, 12:29 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG WEST WICHITA 37.69N 97.46W
05/06/2008 SEDGWICK KS NWS EMPLOYEE
FOUR TO FIVE INCH DIAMETER TREE LIMBS WERE DOWNED ON
MAIZE ROAD BETWEEN KELLOGG AND MAPLE.
&&
ADKLocal storm report, May 7, 1:07 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST OLMITZ 38.52N 98.94W
05/06/2008 E60.00 MPH BARTON KS TRAINED SPOTTER
0712 PM TSTM WND GST 7 WNW GREAT BEND 38.40N 98.93W
05/06/2008 E60.00 MPH BARTON KS TRAINED SPOTTER
0714 PM TSTM WND GST 6 WSW GREAT BEND 38.33N 98.91W
05/06/2008 E70.00 MPH BARTON KS TRAINED SPOTTER
0725 PM HAIL GREAT BEND 38.36N 98.81W
05/06/2008 E0.88 INCH BARTON KS TRAINED SPOTTER
MEASURED 55 MPH WINDS OCCURRED WITH THE HAIL.
0725 PM TSTM WND GST GREAT BEND 38.36N 98.81W
05/06/2008 M55.00 MPH BARTON KS TRAINED SPOTTER
NICKEL SIZED HAIL OCCURRED WITH THE WIND.
0747 PM TSTM WND GST ELLINWOOD 38.36N 98.58W
05/06/2008 E60.00 MPH BARTON KS TRAINED SPOTTER
0754 PM TSTM WND GST 3 E ELLINWOOD 38.36N 98.53W
05/06/2008 E65.00 MPH BARTON KS TRAINED SPOTTER
0806 PM TSTM WND GST 8 NE SYLVIA 38.06N 98.32W
05/06/2008 E60.00 MPH RENO KS TRAINED SPOTTER
0825 PM TSTM WND DMG STERLING 38.21N 98.21W
05/06/2008 RICE KS TRAINED SPOTTER
TREE LIMBS DOWNED. WINDS OF 50 TO 60 MPH. SMALL HAIL ALSO
WITH STORM.
1010 PM TSTM WND GST 2 SE HUTCHINSON 38.04N 97.89W
05/06/2008 M69.00 MPH RENO KS BROADCAST MEDIA
MEASURED NEAR THE INTERSECTION OF YODER ROAD AND HIGHWAY
50. REPORT COURTESY OF KAKE TV.
1016 PM HAIL 5 E KINGMAN 37.65N 98.02W
05/06/2008 E1.00 INCH KINGMAN KS LAW ENFORCEMENT
REPORTED ALONG HIGHWAY 54 AT GALESBURG EXIT.
1025 PM HAIL 2 N CHENEY 37.66N 97.78W
05/06/2008 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
OCCURRED ALONG WITH 45 MPH WINDS.
1027 PM TSTM WND GST 5 SSW MT VERNON 37.66N 97.88W
05/06/2008 E60.00 MPH KINGMAN KS TRAINED SPOTTER
ALSO PEA SIZED HAIL.
1041 PM TSTM WND GST N COLWICH 37.78N 97.54W
05/06/2008 E60.00 MPH SEDGWICK KS BROADCAST MEDIA
FROM KFDI MOBILE SPOTTER
1042 PM TSTM WND GST 1 W MOUNT HOPE 37.87N 97.68W
05/06/2008 M67.00 MPH SEDGWICK KS BROADCAST MEDIA
AT 215TH AND K96. FROM KAKE-TV
1043 PM TSTM WND DMG WEST WICHITA 37.69N 97.46W
05/06/2008 SEDGWICK KS NWS EMPLOYEE
FOUR TO FIVE INCH DIAMETER TREE LIMBS WERE DOWNED ON
MAIZE ROAD BETWEEN KELLOGG AND MAPLE.
1045 PM TSTM WND GST 1 W WEST WICHITA 37.69N 97.48W
05/06/2008 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
1047 PM TSTM WND GST WICHITA MID CONTINENT A 37.66N 97.44W
05/06/2008 E50.00 MPH SEDGWICK KS NWS EMPLOYEE
A FEW BRIEF GUSTS TO 50 MPH AT THE NATIONAL WEATHER
SERVICE OFFICE.
1047 PM HAIL 8 SW VIOLA 37.40N 97.75W
05/06/2008 E0.75 INCH SUMNER KS TRAINED SPOTTER
1055 PM TSTM WND GST 2 NW DOWNTOWN WICHITA 37.71N 97.37W
05/06/2008 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
A FEW GUSTS REACHED 60 MPH, BUT THE WIND WAS SUSTAINED AT
40 TO 50 MPH.
1055 PM TSTM WND GST 3 NNW WEST WICHITA 37.72N 97.48W
05/06/2008 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
ALSO PEA SIZED HAIL.
1058 PM TSTM WND GST 2 SW PARK CITY 37.78N 97.35W
05/06/2008 E60.00 MPH SEDGWICK KS NWS EMPLOYEE
A FEW GUSTS REACHED 60 MPH, BUT THE WIND WAS SUSTAINED AT
40 TO 50 MPH.
1113 PM TSTM WND GST ROSE HILL 37.57N 97.13W
05/06/2008 E55.00 MPH BUTLER KS EMERGENCY MNGR
ESTIMATED 50 TO 55 MPH WINDS.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:03 PM CDT | Tornado Warning | ICT | Barton | 57 min |
| May 6, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 60 min |
| May 6, 8:11 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 34 min |
| May 6, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 60 min |
| May 6, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick, Sumner | 58 min |
| May 6, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 59 min |
| May 7, 1:27 AM CDT | Areal Flood Warning | ICT | Barton, Russell | 5 hr |
| May 7, 3:17 AM CDT | River Flood Warning | ICT | Labette | 4 days |
| May 7, 3:17 AM CDT | River Flood Warning | ICT | Allen, Neosho | 18 hr |
| May 7, 3:17 AM CDT | River Flood Warning | ICT | Neosho | 31 hr |
| May 7, 3:17 AM CDT | River Flood Warning | ICT | Labette, Neosho | 65 hr |
| May 7, 5:19 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 56 min |
| May 7, 9:21 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 6 hr |
| May 7, 9:41 AM CDT | River Flood Warning | ICT | Sumner | 5 hr |
| May 7, 1:22 PM CDT | Areal Flood Warning | ICT | Labette | 6 hr |
| May 7, 2:47 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 12 hr |
| May 7, 2:47 PM CDT | River Flood Warning | ICT | Montgomery | 7 hr |
| May 7, 3:54 PM CDT | River Flood Warning | ICT | Allen | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.